MAUDE Adverse Event Report: SORIN GROUP ITALIA SRL OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA SRL OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/05/2021
Type of Reportable Event Malfunction
Event or Problem Description
On 05 feb 2021, a carbomedics optiform prosthesis f7-033 was intended as part of a mitral valve replacement procedure.The patient¿s pre-operative diagnosis was of mitral valve endocarditis.After exposure of the mitral valve, the anterior leaflet was excised, while the posterior leaflet and the subvalvular apparatus were preserved.The prosthesis was implanted in anti-anatomical position.After weaning from bypass, the prosthesis functionality was checked at the transesophageal echocardiogram (tee) and an intermittent blockage of the posterior leaflet of the prosthesis in the close position was detected.The cross-clamp was re-started, and the valve was checked.The inspection of the prosthesis did not find the cause of the leaflet blockage.There was no residual cord that could interfere with the opening of the valve.The threads were cut flush.The mobility of the leaflets with the tester appeared normal.The prosthesis was rotated to the anatomical position.After de-clamping, the prosthesis was checked again at the tee and an asynchronous mobility of the leaflets was detected with a new blocking when closing the rear leaflet.The valve was ultimately explanted and replaced with another carbomedics optiform prosthesis f7-031 (another f7-033 was not available).The procedure was completed, and a good functionality of the new prosthesis was conformed.The patient underwent a prolonged surgery, but a good outcome is reported and will be discharged soon.
 
Additional Manufacturer Narrative
The device involved in the reported event was returned to the manufacturer for investigation.The gross examination performed on the returned prosthesis highlighted the presence of some suture stitches still present on the valve; the sewing cuff appeared slightly blood stained.The valve appeared with the leaflets freely moving in both fully open and closed positions after the completion of the sanitization and cleaning treatment, the device was visually inspected to verify the compliance of the product with the manufacturing specifications.Several traces of needle passage / suture stitches, according with the suture procedure, were observed and the more evident of them have been identified.The sewing cuff was then removed to identify the serial number, and its position, allowing a correct traceability of the valve and its components.In order to allow an exhaustive evaluation of the functional behavior, the subassembly of the returned cphv underwent hydrodynamic testing in simulated physiological conditions.The test confirmed a normal leaflet kinematic showing a correct movement of the leaflets; no anomalies were observed during the open/close cycle of the pulsatile hydrodynamic test in both normotensive and hypotensive pressure conditions.Furthermore, a complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.Based on the investigation performed, no manufacturing deficiencies have been identified and no functional anomalies were observed during the open/close cycles recorded during the kinematic tests.Based on clinical experience and data from the literature, phenomena of partial leaflet immobilization that could induce opening difficulty could be caused by entrapment between the leaflets and the housing of long suture tails, prosthesis size mismatch, suboptimal valve orientation and peculiar hydraulic conditions in the heart.Ultimately, based on the information available, a definitive root cause cannot be established at this time.However, no mechanical malfunction could be reproduced during the investigations performed and no manufacturing nor quality deficiencies were identified in the returned valve.

Brand Name
OPTIFORM PROSTHETIC MITRAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA SRL
strada crescentino snc
saluggia, vercelli
MDR Report Key11429731
Report Number3005687633-2021-00099
Device Sequence Number3539485
Product Code LWQ
UDI-Device Identifier08022057012883
UDI-Public(01)08022057012883(240)F7-033(17)240809
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P900060/S019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/08/2024
Device Model NumberCPHV
Device Catalogue NumberF7-033
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/05/2021
Supplement Date Received by Manufacturer03/09/2021
Initial Report FDA Received Date03/07/2021
Supplement Report FDA Received Date04/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR